Alert archive / South Dakota / Wind Advisories in 2023

Wind Advisory 5, NWS Sioux Falls, SD

March 11, 202313 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Mar 11, 2023, 2:41 PM CST for 13 counties in South Dakota. It took effect at Mar 12, 2023, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2023, 2:41 PM CST (20:41 UTC)
In effect from
Mar 12, 2023, 12:00 AM CST
Expired
Mar 12, 2023, 10:00 AM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
661 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS73 KFSD 112041
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
241 PM CST Sat Mar 11 2023

SDZ038-050-052-053-057>060-063>065-068-069-120445-
/O.NEW.KFSD.WI.Y.0005.230312T0600Z-230312T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Tyndall, Scotland, 
Springfield, Avon, Tabor, and Yankton
241 PM CST Sat Mar 11 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT CST TONIGHT TO 10 AM CDT
SUNDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From midnight CST tonight to 10 AM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas with loose snow cover could see some
  drifting snow create slippery spots on untreated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
125 
WWUS73 KFSD 120346
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
946 PM CST Sat Mar 11 2023

SDZ038-050-052-053-057>060-063>065-068-069-121330-
/O.CON.KFSD.WI.Y.0005.230312T0600Z-230312T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Tyndall, Scotland, 
Springfield, Avon, Tabor, and Yankton
946 PM CST Sat Mar 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
508 
WWUS73 KFSD 121121
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
621 AM CDT Sun Mar 12 2023

SDZ038-050-052-053-057>060-063>065-068-069-121500-
/O.CON.KFSD.WI.Y.0005.000000T0000Z-230312T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Tyndall, Scotland, 
Springfield, Avon, Tabor, and Yankton
621 AM CDT Sun Mar 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
423 
WWUS73 KFSD 121452
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
952 AM CDT Sun Mar 12 2023

SDZ038-050-052-053-057>060-063>065-068-069-121600-
/O.EXP.KFSD.WI.Y.0005.000000T0000Z-230312T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Tyndall, Scotland, 
Springfield, Avon, Tabor, and Yankton
952 AM CDT Sun Mar 12 2023

...WIND ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

Winds and gusts continue to weaken below advisory criteria.
However, sustained winds around 25 mph are expected and brief 
gusts to 40 mph are possible through early afternoon. The
stronger gusts may lead to some patchy drifting snow and brief 
reductions in visibility.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Mar 11, 11:57 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 11, 11:57 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1157 AM CST Sat Mar 11 2023

.SHORT TERM...(Today and Tonight)
Issued at 402 AM CST Sat Mar 11 2023

KEY MESSAGES:

1. Light snow spreads across the area today, with a possibility of
mixed precipitation through the MO River corridor early. Highest
snowfall amounts will reside from east central SD into southwestern
MN. Winds will gust near 40 mph through early afternoon, resulting in
brief blowing snow where higher snow accumulations occur.

2. Colder and breezy for tonight and Sunday.

3. Below normal temperatures continue for Monday, then warming is
expected for midweek. Colder with increasing precipitation chances
for the end of the week.

TODAY: Little change to the previous forecast with light snow/mixed
precipitation in place to slide across the area through the day.
Current mesoanalysis indicates an upper level low situated over
eastern MT very early this morning, with a surface trough located
through western SD. Warm air advection continues to overspread the
region out ahead of these features, and have already seen
observations report periodic light snow from Chamberlain to
Brookings through the late night time hours. Still expecting light
snow to increase in a band from north to south toward 12Z as lift
increases  - as the upper level trough moves into the western
Dakotas and the surface trough/frontal boundary slides into the
western portions of our CWA during the morning. HREF ensembles/hi-
res models, and soundings all still indicate the possibility of a
brief period of sleet/light freezing rain through the MO River
corridor around 12Z with a layer of warm air aloft, though becoming
mostly snow over our area shortly after with the icing potential
transitioning to the south of our CWA. HREF probabilities continue
to show snowfall rates approaching 1 inch/hour through east central
SD and southwestern MN by late morning/early afternoon, and it is
this area that will see the most snowfall. Fortunately the snow band
will move fairly quickly east, but could see 3, to locally 4 inches
of accumulation over that area by afternoon.

As expected, southeasterly winds have already begun to pick up west
of Interstate 29, with current gusts running 30 to 40 mph. These
strong winds will continue to expand eastward through the morning,
collocated with the snow band, and this may result in
blowing/drifting snow while the snow is falling. Winds will diminish
in the afternoon as the surface trough moves into the area and the
SPG weakens and winds aloft also decrease. With precipitation ending
from west to east, highs will make it into the upper 30s through the
southern James River Valley and MO River Valley, with lower to mid
30s back to the north and east.

In terms of headlines, kept current headlines as is, with a Winter
Weather Advisory over south central SD in the early morning hours
with the potential for light icing as mentioned above, and another
Advisory through the Highway 14 corridor and Buffalo Ridge counties
in MN into the afternoon where stronger winds/higher snowfall
amounts will be collocated.

TONIGHT: Any precipitation should be east of our area by 00Z this
evening as the upper level low moves into northern MN overnight.
Cold air advection will ensue by late evening as the surface trough
finally makes it all the way through our area. With that,
west/northwesterly winds will begin to increase later in the night
as mixing is enhanced in response to the increasing cold air
advection. It will be a colder night with lows in the teens.

.LONG TERM...(Sunday through Friday)
Issued at 402 AM CST Sat Mar 11 2023

SUNDAY-MONDAY: The upper and surface low move into the western Great
Lakes region by Sunday evening. Cold air continues to wrap into our
are behind the exiting system, and looking at highs mainly in the
20s. With the cold air advection, steep low level lapse rates, and a
tight surface pressure gradient across the region, it will be a
fairly windy day with winds at the top of the mixed layer running
around 30 to 40 kts. There will be an increase in clouds through the
day as the upper level low moves through MN into WI, though any
precipitation should remain off to our northeast. It will remain
breezy into Sunday night with lows well below normal - in the upper
single digits and teens.

Surface high pressure builds into the region on Monday, and in a
relaxing SPG winds will finally drop off. Although 925 mb
temperatures begin to slowly moderate during the day, temperatures
will still remain  below normal with highs again in the 20s.

TUESDAY-WEDNESDAY: An upper level ridge begins to build into the
region on Tuesday, while the surface high moves to the east,
bringing a breezy returning southerly flow to the area. With the
warm air advection, there will be quite a moderation in
temperatures, with the potential for highs into the mid/upper 30s
over snow covered areas, to near 50 through the MO River corridor.
There still remains some room for error with regard to temperatures
on that day, with ensemble point plume diagrams indicating around a
10 degree spread in highs on Tuesday. Wednesday also has the
potential to be even warmer, with NBM highs in the 40s and 50s -
though confidence remains rather low with ensembles showing a 15 to
20 degree spread with regard to highs.

THURSDAY-FRIDAY: The pattern begins to change by the end of the
week as an upper level trough digs into the western CONUS, then
tracks eastward through the period. Precipitation chances do look
to increase on Wednesday night and Thursday as a surface low
slides across the Central Plains - though there is disagreement
among models on how this evolves, so confidence is low. Both GEFS
and ECMWF ensembles indicate low to moderate probabilities (30-50
percent) of receiving a tenth or greater of precipitation during
this period, though deterministic models are more aggressive.
Models are in agreement on high pressure building into the region
by Friday, so precipitation chances should be low for that day. As
for as temperatures, guidance would suggest a cool down for
Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1146 AM CST Sat Mar 11 2023

IFR-locally LIFR ceilings/visibility in -SN has shifted east of
I-29 corridor as of 18Z. Light snow should push east of the
forecast area prior to 12/00Z, but IFR ceilings and developing
areas of MVFR-IFR visibility in fog are expected near/east of I-29
into the evening.

Increasing west-northwest winds, gusting 25-35kt behind a cool
front, will bring some improvement in visibility through 12Z, but
additional MVFR-locally IFR stratus is projected to rotate south
into portions of the area through the latter half of the period.
Could see scattered flurries from this stratus, mainly along/north
of I-90, though any visibility restriction would be minimal.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 3 PM CST this afternoon for SDZ040.

MN...Winter Weather Advisory until 3 PM CST this afternoon for MNZ071-
     072-080-097.

IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JH
Hazardous weather outlook, Mar 11, 6:10 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
610 AM CST Sat Mar 11 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-121215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
610 AM CST Sat Mar 11 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A band of light snow will continue to push across the area into
the afternoon. Snow accumulations will range from 1 to 4 inches,
with the highest amounts over southwestern Minnesota. In addition,
southeasterly winds will gust to 30 to 40 mph at times through
early afternoon, which may result in some potential for blowing
and drifting snow, mainly when snow is falling.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty northwest winds are again expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

SDZ038-050-052-053-057>060-063>065-068-069-121215-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
610 AM CST Sat Mar 11 2023

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Light snow will end across the area by mid to late morning with
less than an inch of accumulation expected. Southeasterly winds
will gust 30 to 40 mph through late morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty northwest winds are again expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Mar 11, 1:50 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             3 N SIOUX FALLS         43.59N 96.73W
03/11/2023  M2.1 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

            STORM TOTAL SNOWFALL.

&&

AT
Local storm report, Mar 11, 1:52 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     SNOW             4 WNW ROWENA            43.55N 96.63W
03/11/2023  M2.5 INCH        MINNEHAHA          SD   NWS EMPLOYEE

            STORM TOTAL SNOWFALL.

&&

AT
Local storm report, Mar 11, 1:53 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             4 ESE SIOUX FALLS       43.53N 96.66W
03/11/2023  M2.4 INCH        MINNEHAHA          SD   NWS EMPLOYEE

            STORM TOTAL SNOWFALL.

&&

AT
Local storm report, Mar 11, 2:22 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
222 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             4 ESE SIOUX CITY        42.48N 96.33W
03/11/2023  M1.4 INCH        WOODBURY           IA   BROADCAST MEDIA

            STORM TOTAL SNOWFALL.

&&

AT
Local storm report, Mar 11, 2:24 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     SNOW             ORANGE CITY             43.00N 96.06W
03/11/2023  M2.7 INCH        SIOUX              IA   CO-OP OBSERVER

&&

AT

Nearby

Wind Advisories in South Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.